Alert archive / West Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 26, NWS Pittsburgh, PA

July 10, 2001Marion County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 10, 2001, 9:59 PM EDT for Marion County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2001, 9:59 PM EDT (01:59 UTC)
Expired
Jul 11, 2001, 1:00 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marion County, WV

The radar

The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1171 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 110207
FFWPBZ
WVC049-110500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
959 PM EDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN WEST VIRGINIA

* UNTIL 100 AM EDT

* AT 1000 PM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED
  FLOODING CONTINUING IN THE FAIRMONT AREA.  ROUTE 19 REMAINS
  FLOODED ALONG WITH OTHER SECONDARY ROADS IN THE PLEASANT VALLEY
  AND BOOTHDALE AREAS.  NUMEROUS HOMES WERE FLOODED.   THE AREA 
  RECEIVING THE MOST RAIN SINCE 7 PM HAS BEEN GLADY CREEK BASIN WITH
  3.7 INCHES.  RADAR ALSO ESTIMATES 3.6 INCHES IN THE MILLERSVILLE 
  AND ROBINSON RUN AREA.  THE CITY OF FAIRMONT RECEIVED 3.3 
  INCHES.  NO ADDITIONAL RAIN IS EXPECTED OVERNIGHT...BUT RUNOFF
  WILL CONTINUE THE NEXT SEVERAL HOURS CAUSING ADDITIONAL 
  FLOODING.     


<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.  BE ESPECIALLY CAREFUL AT 
NIGHT AS IT IS #HARDER TO SEE THE FLOODED ROADWAYS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 7:11 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 10, 7:11 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT TUE JUL 10 2001

JUST DID A ZONE UPDATE TO CLEAR SVR TSTM WATCH FOR MUCH OF OUR AREA.
WE LEFT THE WATCH IN NRN WV AND GARRETT CTY MD.

PIT   62  78  55  76 /  70  10  10  10
HLG   62  78  55  76 /  70  10  10  10
MGW   64  80  55  77 /  70  10  10  10
ZZV   64  80  55  77 /  70  10  10  10
PHD   62  78  55  76 /  70  10  10  10
FKL   60  75  52  74 /  70  10  10  10
DUJ   60  75  52  74 /  70  10  10  10
LBE   62  78  55  76 /  70  10  10  10
BTP   60  75  52  74 /  70  10  10  10
IDI   60  75  52  74 /  70  10  10  10
ODM   63  78  52  76 /  70  10  10  10

.PBZ...
MD...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM EDT TUESDAY FOR ZONE
MDZ001.

OH...NONE.
PA...NONE.
WV...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM EDT TUESDAY FOR ZONES
WVZ012...WVZ021>023...WVZ041.

In the hours before

Local storm report, Jul 10, 5:57 PM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
557 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    WASHINGTON                PA   .75 INCH HAIL
07/10/01   WASHINGTON                     REPORTED BY SKYWARN
                                          SPOTTERS

0420 PM    PERRYSVILLE               OH   WIND DAMAGE
07/10/01   CARROLL                        TREES DOWN REPORTED BY
                                          PUBLIC

0400 PM    CONNELLSVILLE             PA   WIND DAMAGE
07/10/01   FAYETTE                        TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT

0550 PM    WASHINGTON                PA   FLASH FLOODS
07/10/01   WASHINGTON                     FLOODING NEAR WASHINGTON
                                          AND CECIL REPORTED BY
                                          EMERGENCY MANAGEMENT
Local storm report, Jul 10, 6:41 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
641 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    WAYNESBURG                PA   WIND DAMAGE
07/10/01   GREENE                         TREE DOWN IN WAYNESBURG
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0450 PM    GRANTSVILLE               MD   TORNADO
07/10/01   GARRETT                        HAM RADIO CALL IN TO
                                          STERLING REPORTING TORNADO
                                          NEAR GRANTSVILLE

0610 PM    MOUNDSVILLE               WV   WIND DAMAGE
07/10/01   MARSHALL                       TREES DOWN IN AND AROUND
                                          MOUNDSVILLE REPORTED BY
                                          EMERGENCY MANAGEMENT

0630 PM    MORGANTOWN                WV   WIND DAMAGE
07/10/01   MONONGALIA                     TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, Jul 10, 7:03 PM EDT, 2 hours 56 minutes before
MDZ001-WVZ012-021>023-041-110300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
703 PM EDT TUE JUL 10 2001

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          FAYETTE         GREENE
  WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARSHALL        OHIO

IN OHIO...

  BELMONT         CARROLL         COSHOCTON       GUERNSEY
  HARRISON        JEFFERSON       MONROE          MUSKINGUM
  NOBLE           TUSCARAWAS

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTIES...d

IN WEST VIRGINIA...

  MARION          MONONGALIA      PRESTON         TUCKER
  WETZEL

IN MARYLAND...

  GARRETT
Local storm report, Jul 10, 7:58 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
758 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    HUNDRED                   WV   .88 INCH HAIL
07/10/01   WETZEL                         REPORTED BY
PUBLIC

0710 PM    FARMINGTON                WV   WIND DAMAGE
07/10/01   MARION                         TREES AND POWER LINES DOWN
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0725 PM    TUNNELTON                 WV   1.00 INCH HAIL
07/10/01   PRESTON                        REPORTED BY SKYWARNU
                                          SPOTTERS
Local storm report, Jul 10, 9:05 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
905 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    FAIRMONT                  WV   FLASH FLOODS
07/10/01   MARION                         ROUTE 19 FLOODED NEAR
                                          FAIRMONT AND NUMEROUS
                                          FLOODED IN FARMINGTON
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0340 PM    CHESTER                   WV   .88 INCH HAIL
07/10/01   HANCOCK                        REPORTED BY LAW
                                          ENFORCEMENT

RCC
Local storm report, Jul 10, 9:20 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
920 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    FAIRMONT                  WV   FLASH FLOODS
07/10/01   MARION                         ROUTE 19 FLOODED NEAR
                                          FAIRMONT AND NUMEROUS
                                          FLOODED IN FARMINGTON
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0340 PM    CHESTER                   WV   .88 INCH HAIL
07/10/01   HANCOCK                        REPORTED BY LAW
                                          ENFORCEMENT

0430 PM    GERMAN TOWNSHIP           OH   WIND DAMAGE
07/10/01   HARRISON                       NUMEROUS TREES DOWN
                                          REPORTED BY SKYWARN
          x                                SPOTTERS

RCC

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:53 PM EDTSevere Thunderstorm WarningPBZBrooke, Ohio52 min
Jul 11, 12:52 AM EDTFlash Flood WarningPBZMarion4 hr

Nearby

Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.